Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Birmingham, AL

August 14, 2018Lee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 14, 2018, 1:13 PM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 1:13 PM CDT (18:13 UTC)
Expired
Aug 14, 2018, 4:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 23 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:15 PM CDTFLASH FLOOD1 Wnw Robert G. Pitts A, ALLEE COUNTY EMA REPORTING WATER COVERING ROADWAY AT INTERSECTION OF UNIVERSITY DR AND OPELIKA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS54 KBMX 141813
FFWBMX
ALC081-142115-
/O.NEW.KBMX.FF.W.0036.180814T1813Z-180814T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
113 PM CDT TUE AUG 14 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Western Lee County in east central Alabama...

* Until 415 PM CDT.

* At 113 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Auburn, Opelika, Notasulga, Beauregard, Auburn University,
  Loachapoka, Robert G. Pitts Airport, Chewacla State Park and
  Roxana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3247 8535 3248 8544 3250 8544 3250 8549
      3257 8566 3258 8566 3258 8569 3265 8570
      3270 8569 3270 8568 3271 8568 3271 8562
      3267 8550 3261 8530

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:33 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 12:33 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1233 PM CDT Tue Aug 14 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and tonight.

The frontal boundary that was across the southern portions of the
area is slowly lifting northward now as a warm front. Showers and
storms will be mainly along and south of this boundary, with
generally scattered coverage through the evening. This will be a
little more north and west from yesterday since the boundary has
lifted some.  There could be a few stronger storms during the peak
heating of the day with winds and small hail possible. Flow will
also be weak so any storms that develop will need to be monitored
for training and localized flooding, especially in the southeast,
where the best moisture will be in place. Most activity should
dissipate between 10 pm and 12 am tonight, with patchy fog once
again developing.

16

.LONG TERM...
Wednesday through Monday.

The upper-level pattern will become more progressive by Wednesday.
The upper lows currently over the northeastern CONUS and Central
Plains will have opened up into open waves, and moved into the
Atlantic and Midwest, respectively. A shear axis will extend
southward from the latter deamplifying wave over the Midwest,
into the Lower Mississippi Valley. Precipitation associated with
this should remain west of the forecast area Wednesday, with weak
height rises located over Central Alabama. Very dry air at 700 mb
will partially mix down to the surface and should suppress diurnal
convection across the northern two thirds of the area, while
isolated to scattered activity will be possible in the far
southern counties near the old frontal boundary. The lack of
convection and lower dew points mixing down will allow highs to
reach the mid 90s in many locations.

The mid/upper-level shear axis will continue to weaken Thursday as
it moves towards the MS/AL border, as a pair of subtropical
ridges strengthen over Texas and the Atlantic. The atmospheric
column will be in the process of moistening, however there will
still be a southwest to northeast oriented wedge of dry mid-level
air over the area. This is where a relative minimum in diurnal
convection may be, between one favored area in the far northwest
near the shear axis, and another favored area in the far southeast
near an enhancement in low-level onshore flow. Future updates may
be able to lower PoPs a bit more between these two areas as they
become more defined.

A return to a wetter pattern is expected on Friday through the
weekend as a shortwave in northwest flow aloft digs into the Mid-
Mississippi Valley Friday and pushes eastward through the Ohio
Valley on Saturday with an associated surface low.
Cyclonic/slightly enhanced flow aloft to the south of this feature
in a weakness in the subtropical ridge combined with PWATs
increasing to 2 inches will result in above normal coverage of
convection. The unsettled pattern looks to continue into early
next week as another shortwave moves through the central CONUS.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

VFR will be the dominate category thru the period. Diurnal convection
will develop along the back side of an upper trof axis that is located
across east Alabama. Isolated to scattered TSRA near and south of
the trof will likely impact KMGM and KTOI thru 00z. The activity
will quickly diminish in areal coverage and intensity after 00z.
Models indicate a surge of low level moisture across south Alabama
after 09z, and included low cigs at KTOI.

58/rose

&&

.FIRE WEATHER...

Daily scattered showers and storms are expected through the next
several days. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  94  70  92  71 /  10  10  10  30  30
Anniston    68  94  71  93  71 /  20  10  10  30  20
Birmingham  73  95  74  93  73 /  10  10  10  30  30
Tuscaloosa  73  96  73  94  73 /  10  10  10  30  20
Calera      71  93  71  91  71 /  10  10  10  30  20
Auburn      70  92  71  90  71 /  30  20  10  40  20
Montgomery  71  95  73  92  73 /  20  20  10  40  20
Troy        70  93  72  91  73 /  30  30  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 14, 4:01 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
401 AM CDT Tue Aug 14 2018

ALZ011>015-017>050-151215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 14, 11:57 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1157 AM CDT TUE AUG 14 2018

ALZ047-141730-
Lee AL-
1157 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 1230 PM
CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Opelika, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Auburn, Opelika, Beauregard, Griffen Mill, Auburn University and
Robert G. Pitts Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3255 8518 3246 8544 3250 8544 3250 8545
      3265 8551 3271 8534
TIME...MOT...LOC 1657Z 330DEG 7KT 3260 8539

05
Special weather statement, Aug 14, 12:16 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT TUE AUG 14 2018

ALZ037-047-141745-
Lee AL-Tallapoosa AL-
1216 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND EAST CENTRAL
TALLAPOOSA COUNTIES UNTIL 1245 PM CDT...

At 1216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opelika to 6 miles southeast of Still
Waters Resort. Movement was southeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Auburn, Opelika, Waverly, Roxana and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 8524 3264 8574 3274 8577 3274 8559
      3273 8559 3274 8557 3273 8557 3273 8536
TIME...MOT...LOC 1716Z 321DEG 5KT 3268 8540 3270 8572

05
Special weather statement, Aug 14, 12:29 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 PM CDT TUE AUG 14 2018

ALZ037-038-045-047-141800-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
1229 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEE...NORTHEASTERN MACON...
SOUTHEASTERN TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 100
PM CDT...

At 1228 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to Griffen Mill. Movement was
southeast at 5 mph.

Additional strong thunderstorms were continuing to intensify near
Oak Bowery in Southwest Chambers County and near Roxana in northwest
Lee County. These storms are also moving southeast around 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Chambers County Lake,
Liberty City, Auburn University, Tuskegee National Forest,
Beauregard, Sturkie, Oak Bowery, Griffen Mill, West Chambers,
Southern Lake Martin, Loachapoka, Robert G. Pitts Airport, I 85 Rest
Area, Blue Creek Marina and Chewacla State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8517 3247 8533 3244 8533 3252 8577
      3279 8581 3287 8537
TIME...MOT...LOC 1728Z 327DEG 6KT 3256 8544 3253 8528

05
Special weather statement, Aug 14, 12:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1257 PM CDT TUE AUG 14 2018

ALZ037-038-045-047-048-141830-
Lee AL-Tallapoosa AL-Macon AL-Russell AL-Chambers AL-
1257 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEE...NORTHEASTERN MACON...
SOUTHEASTERN TALLAPOOSA...SOUTHERN CHAMBERS AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty City to near Beauregard to near
Griffen Mill. Movement was southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Cusseta, Beans Mill,
Auburn University, Tuskegee National Forest, Beauregard, Sturkie,
Bleecker, Liberty City, Oak Bowery, Society Hill, Griffen Mill, Still
Waters Resort, Beulah, Huguley and Eastern Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 8577 3240 8544 3237 8510 3282 8521
      3280 8585
TIME...MOT...LOC 1756Z 324DEG 8KT 3262 8575 3251 8540 3249 8522

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:10 PM CDTAreal Flood AdvisoryBMXPike2 hr
Aug 13, 8:59 PM CDTAreal Flood AdvisoryBMXBarbour2 hr
Aug 14, 11:57 AM CDTSpecial Weather StatementBMXLee33 min
Aug 14, 12:16 PM CDTSpecial Weather StatementBMXLee29 min
Aug 14, 12:28 PM CDTAreal Flood AdvisoryBMXChambers, Lee, Tallapoosa3 hr
Aug 14, 12:29 PM CDTSpecial Weather StatementBMXLee31 min
Aug 14, 12:57 PM CDTSpecial Weather StatementBMXLee33 min
Aug 14, 1:50 PM CDTSpecial Weather StatementBMXElmore25 min
Aug 14, 2:00 PM CDTSpecial Weather StatementBMXMacon30 min
Aug 14, 2:13 PM CDTSpecial Weather StatementBMXElmore32 min
Aug 14, 2:53 PM CDTSpecial Weather StatementBMXAutauga37 min
Aug 14, 2:56 PM CDTAreal Flood AdvisoryBMXBullock, Elmore, Montgomery3 hr
Aug 14, 3:12 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Aug 14, 3:47 PM CDTSpecial Weather StatementBMXBarbour28 min
Aug 14, 4:31 PM CDTSpecial Weather StatementBMXDallas29 min
Aug 14, 5:22 PM CDTSpecial Weather StatementBMXPerry38 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.